Illinois, 2020

Winter Storm in Illinois, December 12, 2020

December 12, 2020 · NWS DVN · 1 event in 1 county or zone

An early season winter storm lead to widespread snowfall throughout the area, with totals of 2 to 6 inches across far northwest Illinois. Precipitation began as rain, with warm, moist air in place across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An early season winter storm lead to widespread snowfall throughout the area, with totals of 2 to 6 inches across far northwest Illinois. Precipitation began as rain, with warm, moist air in place across the region. The rain changed over to snow during the evening hours along and Highway 20 corridor. By 6:00am on the 12th, the snow had spread as far south as Interstate 80.The snow was heavy at times, especially near the area where rain was changing to snow. Key impacts: transportation delays and traffic accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 12, 2:52 AM CST, 8 minutes earlier.

Area forecast discussion, Dec 12, 2:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
252 AM CST Sat Dec 12 2020

.SYNOPSIS...
Issued at 252 AM CST Sat Dec 12 2020

Early this morning, snow was falling north of a line from from
Marengo to Maquoketa to Freeport. Convective elements forming in
the dry slot were moving north into the colder air and leading to
bursts of heavy snow across the area. This is expected to
continue this morning until the upper level low moves out of the
area. As a result, a winter storm warning was issued for a few
counties.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 252 AM CST Sat Dec 12 2020

Key messages:

1. Convective elements like the NAM and CAMs had yesterday have
formed and are expected to increase snowfall totals
2. Issued a winter storm warning for areas that had a few inches
of snow already today.
3. Still incredibly difficult forecast due convective nature of
the snow and freezing line issues.
4. There will be large differences in snow totals in a very small
space.

Discussion:

Upper level wave has swung negative this morning as a large area
of divergence moved across the area leading to large midlevel
lapse rates and the development of convective elements within the
dry slot. Even convective elements were noted on the IR in the low
center across western IA this morning. This is strong system with
a lot of moving parts. The only thing that has saved us from more
snow across the area, was the warmer temperatures which makes the
forecast even more difficult.

As mentioned earlier, a nod to the NAM and the CAMs are in order,
they depicted convective feedback and elements in this system
leading to higher snowfall than the GFS. Further west under the
low, vsbys under a mile due to snow were noted, this should shift
east towards us near daybreak and increase accumulation as well.
All of this along with 3.6 inches of snow at DBQ at midnight led
us to issue a small winter storm warning for the counties
surrounding DBQ. When it is all said and done DBQ could see 6
inches in 12 hours and eventually 7-9 by this afternoon. Believe
this is going to be a small area where areas just to the south of
the heavy snow may have only a couple of inches. In fact, I think
Maquoketa will see a few inches whereas the far north may see
close to 7.

This will make for hard messaging, however it is the current
situation. As a result of this difficulty it also means that
there is room for a large error. Small shifts, convective elements
that hit some and not others will make for a very non-uniform
snowfall across the area. With the higher rates from convective
elements, roads will quickly become covered with snow and make for
difficult travel. Do expect continued blowing snow threat and
even reduced vsbys especially in convective elements.

Some guidance suggests another area of heavier snow could actually
run from CID south to IOW and towards Tipton. The HRRR has been
consistent with this, so will keep an eye on this especially as
the upper low moves across the area. This may also require a quick
adjustment to headlines.

Snow will move out of the area this afternoon as mainly flurries
are expected. The advisory and warning may be able to be cancelled
early.

.LONG TERM...(Sunday through Friday)
ISSUED AT 252 AM CST Sat Dec 12 2020

Key Message:

1) Dry weather forecast for the period with temperatures near normal
for mid-December.

NBM continues to advertise a dry long term period as zonal to
northwest flow dominates. That being said, deterministic guidance
such as the GFS and ECMWF advertise either a potent shortwave or
closed low passing overhead Wednesday. While the primary forcing
looks to be over the lower to mid Mississippi River Valley, enough
pockets of CVA rounding it could spawn some sprinkles or flurries
over the area.

Temperatures will start cool, but will slowly trend back to near
normal for early to mid next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
ISSUED AT 1033 PM CST Fri Dec 11 2020

Forecast remains on track for the rest of tonight and Saturday.
Poor aviation conditions are expected through Saturday morning with
prevailing IFR due to low ceilings and reduced visibilities. Bouts
of LIFR are likely in steadier bands of precip. A secondary round of
light to moderate snow is forecast later tonight at KDBQ and KCID,
mostly after 2 AM. This period of snow will coincide with slightly
cooler temperatures, increasing the chance for accumulation on
pavement. Strong NE to N winds, gusting around 25 kts, will combine
with the falling snow, leading to further visibility restrictions.

At KMLI and KBRL, rain should change to light snow between 6-8 AM
Saturday with mostly wet pavement anticipated. The snow is expected
to taper off around midday to the early afternoon at all of the
terminals. A return to VFR is forecast late in this TAF period.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Winter Storm Warning until 6 PM CST this evening for Delaware-
     Dubuque-Jackson.

     Winter Weather Advisory until 6 PM CST this evening for Benton-
     Buchanan-Cedar-Clinton-Iowa-Johnson-Jones-Keokuk-Linn-
     Washington.

IL...Winter Storm Warning until 6 PM CST this evening for Jo Daviess.

     Winter Weather Advisory until 6 PM CST this evening for
     Stephenson.

MO...NONE.
&&

SYNOPSIS...Gibbs
SHORT TERM...Gibbs
LONG TERM...Speck
AVIATION...Uttech
Hazardous weather outlook, Dec 11, 3:39 PM CST, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
339 PM CST Fri Dec 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-122145-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
339 PM CST Fri Dec 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rain will change to snow mainly north of a line from Sigourney,
Iowa to Freeport, Illinois tonight. A winter weather advisory is
in effect for this area. A wet heavy snow is expected.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snow will continue on Saturday. Areas that are still raining will
see the rain turn to snow. Snowfall amounts of 2 to 5 inches are
expected in the advisory area. Outside of the advisory area little
to no snow accumulation is expected.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports of one inch or more will be appreciated.

In the hours before

Local storm report, Dec 11, 9:06 PM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
906 PM CST FRI DEC 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             2 WNW FREEPORT          42.30N 89.66W
12/11/2020  M1.5 INCH        STEPHENSON         IL   TRAINED SPOTTER

            SNOWFALL SO FAR.

&&
Local storm report, Dec 12, 12:01 AM CST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1201 AM CST SAT DEC 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             1 NW DUBUQUE REGIONAL A 42.41N 90.73W
12/12/2020  M3.6 INCH        DUBUQUE            IA   OFFICIAL NWS OBS

            STORM TOTAL SO FAR, 4 INCH SNOW DEPTH. 2.5
            INCHES OF SNOW RECEIVED IN THE LAST 6 HOURS.

&&

PS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Jo Daviess

When
December 12, 3:00 AM CST to 11:00 AM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

COOP observer snowfall reports ranged from 2.0 inches near Elizabeth to 6.2 inches near Stockton. Trained spotter reports ranged from 4.2 inches 2 miles southeast of Galena to 6.8 inches near Nora.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 929332.